46 – the number of times we look at our smart phones each day, according to a survey by Deloitte.
And phones aren’t the only device we are glued to, either. We spend around 10 hours each day on our computers, smartphones and tablets, Nielsen Company audience reports.
There has been much research about the damaging effects of the blue or high-energy visible (HEV) light emitted from these devices on our vision and sleep patterns. Now there is a small, but convincing, body of evidence suggesting that such exposure may also lead to pigment changes and accelerate the development of fine lines and wrinkles. Continue reading →
Menopause represents enough problems, and accelerated skin aging is one of them.
With menopause comes a decline in hormones—particularly estrogen—which induces increased wrinkling and dryness. While we don’t advocate the use of hormone replacement therapy for the treatment of skin aging, there’s significant anecdotal and clinical proof that the use of hormone replacement therapy significantly slows skin aging: hydration, elasticity, and thickness of skin all improve. After just six months, wrinkles are reduced and skin is firmer and tighter. Not only do people report improvement, but physicians observe the changes as well.
In a study conducted on identical twins at Case Western Reserve University, the head of the department of plastic surgery estimated that sisters who have had hormone replacement therapy for 16 years look four years younger than their identical twin sisters who did not have hormone therapy.
There are problems, though. Synthetic hormones (HRT) can have serious health consequences, including breast cancer, blood clots, heart disease, and stroke. New bio-identical hormones (BHRT) are identical to natural hormones made in the body, and seem to be much safer. There are risks—generally associated with overdoses—but BHRT is believed to be safer than their synthetic counterparts. More research still needs to be done.
So while HRT might not be right for everyone, it’s worth discussing with your physician.